Alert archive / Idaho / Special Weather Statements in 2017

Special Weather Statement, NWS Pocatello, ID

May 6, 2017Bingham County, Idaho

NWS Pocatello, ID issued this special weather statement at May 6, 2017, 5:20 PM MDT for Bingham County, Idaho. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2017, 5:20 PM MDT (23:20 UTC)
Expired
May 6, 2017, 6:00 PM MDT
In force
40 min
Issued by
NWS Pocatello, ID

County Bingham County, ID

The radar

The Pocatello radar (KSFX), 41 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.3 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

602 
WWUS85 KPIH 062320
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
520 PM MDT SAT MAY 6 2017
 
IDZ020-070000-
Upper Snake River Plain ID-
520 PM MDT SAT MAY 6 2017

...STRONG OUTFLOW WINDS ACROSS SOUTHWESTERN JEFFERSON... 
SOUTHEASTERN BUTTE...NORTHWESTERN BONNEVILLE AND NORTHWESTERN 
BINGHAM COUNTIES UNTIL 600 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm near
Atomic City, or 26 miles east of Arco, moving north at 30 mph.

Wind gusts up to 50 mph will be possible with this storm. These 
storms have produced significant amounts of blowing dust. If driving, 
particularly on Highway 33, be prepared for strong crosswinds and 
reduced visibility in blowing dust by reducing your driving speeds.

Locations impacted include...
Atomic City, Central Inl, Southeast Inl, East Butte and Kettle Butte.

LAT...LON 4339 11235 4338 11268 4330 11295 4354 11301
      4366 11275 4364 11233
TIME...MOT...LOC 2318Z 171DEG 25KT 4350 11280 

$$

AD/RS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at May 6, 1:53 PM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 6, 1:53 PM MDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
153 PM MDT Sat May 6 2017

.SHORT TERM...Tonight through Monday night. The deep upper trof
off the west coast is elongating into a split flow system this
aftn with a closed low forming off the central CA coast. Strong
southerly flow ahead of this system continues to stream moisture
into ID. This is resulting in more showers and tstms thru
Sunday...with the best chances in the central mtns and along the
Divide. Some of the tstms will have the potential for strong
outflow winds and small hail thru this eve. On Sunday...the
closed upper low deepens and moves to southern CA. This sets up a
deformation zone over the fcst area and will result in more
showers/tstms mainly over the central mtns and along the divide
again. The split flow system remains fairly much in place on
Mon...with a repeat of Sun. Models are similar with the system
placement...but differ somewhat on the precip location. Temps are
expected to be cooler Sun and Mon. Hedges

.LONG TERM...Tuesday through Saturday.
Weak northern stream trof combined with lingering moisture north of
closed low should lead to at least isolated to scattered showers and
thunderstorms Tuesday.   Models mainly dry through the remainder of
period with GFS holding onto some precipitation Wednesday.  GFS also
brings in some more showers with an incoming Pacific trof on Friday
and Saturday.  Did not do too much in grids and at least kept in
some mountain showers and thunderstorms thorugh the period with
higher and more widespread precipitation next Friday and Saturday.
Expect mild temperatures through Friday with some potential cooling
Saturday with the next system.   Not high confidence in long term
forecast.
GK

&&

.AVIATION...Expect convective activity to increase through the
afternoon into early evening and with that have vicinity
thunderstorms and showers through tonight with the thunder through
sunset at least.   Should stay VFR and there is a decent chance any
TAF site could see thunder at any time through 02 or 03Z this
evening.   Expect 10 to 15 knot sustained winds this afternoon and
evening with heating and any thunderstorm could produce outflow
gusts of 40 to 50 knots as well.
GK

&&

.HYDROLOGY...Warm temps and precip last night is pushing stream
levels up significantly today in the central mtns. The Big Wood
River in particular has been rising rapidly. With more rain
expected tonight...the Big Wood may rise to the major flood
category on Sun. Cooler temps on Sun and Mon should slow the
snowmelt and allow the Big Wood to fall back a bit. Other streams
in the central mtns are becoming problematic. The Salmon River
below Yankee Fork continues to rise...and tributary streams are
reaching record levels near Clayton. Another problem area is the
Big Lost River above the Mackay Reservoir...which is expected
continue rising thru next week to near record levels. Hedges

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, May 6, 4:41 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pocatello ID
441 PM MDT SAT MAY 6 2017

IDZ022>024-062315-
Caribou Highlands ID-Cache Valley/Idaho Portion ID-
South Central Highlands ID-
441 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ONEIDA...
SOUTHEASTERN BANNOCK AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 515 PM
MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Swanlake, moving north at 35 mph.

Wind gusts up to 50 mph will be possible with this storm and may be
felt on Interstate 15 around Cherry Creek, Malad, and as far north
as Downey.

Locations impacted include...
Malad, Swanlake, Downey, Cherry Creek Rest Area, Pleasantview,
Dayton, Clifton, Oxford, Samaria and Malad Pass.

LAT...LON 4207 11237 4236 11234 4245 11217 4241 11200
      4209 11192
TIME...MOT...LOC 2239Z 173DEG 32KT 4222 11208

RS
Local storm report, May 6, 4:44 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
444 PM MDT SAT MAY 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     NON-TSTM WND GST 1 W GRAY                43.05N 111.38W
05/06/2017  M48 MPH          BONNEVILLE         ID   MESONET

            RAWS MESONET STATION WYNI1 1 W GRAY.

&&

KSMITH
Local storm report, May 6, 4:56 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
456 PM MDT SAT MAY 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     1 S HAILEY              43.50N 114.30W
05/06/2017  M52 MPH          BLAINE             ID   AWOS

            RECORDED AT THE AWOS STATION AT HAILEY
            AIRPORT.

&&

KSMITH
Special weather statement, May 6, 4:56 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Pocatello ID
456 PM MDT SAT MAY 6 2017

IDZ018-031-062345-
Big and Little Wood River Region ID-Sawtooth Mountains ID-
456 PM MDT SAT MAY 6 2017

...SMALL HAIL STRONG WINDS AND FREQUENT LIGHTNING NEAR HAILEY MOVING
NORTHEAST UNTIL 545 PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hailey, moving north at 50 mph.

Dime size hail and winds in excess of 50 mph will be possible with
this storm.

This thunderstorm produced a wind gust to 52 mph at 450 PM MDT at
the Hailey Friedman Memorial Airport

Locations impacted include...
Hailey, Ketchum, Sun Valley and Twin Bridges Airport.

LAT...LON 4352 11410 4350 11435 4394 11463 4397 11397
TIME...MOT...LOC 2254Z 172DEG 36KT 4359 11425

AD/RS
Special weather statement, May 6, 5:12 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pocatello ID
512 PM MDT SAT MAY 6 2017

IDZ023-070000-
Caribou Highlands ID-
512 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BANNOCK COUNTY UNTIL
600 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm over
Virginia, or 9 miles south of McCammon, moving north at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
McCammon, Arimo and Virginia.

LAT...LON 4265 11206 4245 11209 4245 11223 4265 11228
TIME...MOT...LOC 2311Z 177DEG 33KT 4252 11213

RS
Special weather statement, May 6, 5:20 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
520 PM MDT SAT MAY 6 2017

IDZ020-070000-
Upper Snake River Plain ID-
520 PM MDT SAT MAY 6 2017

...STRONG OUTFLOW WINDS ACROSS SOUTHWESTERN JEFFERSON...
SOUTHEASTERN BUTTE...NORTHWESTERN BONNEVILLE AND NORTHWESTERN
BINGHAM COUNTIES UNTIL 600 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm near
Atomic City, or 26 miles east of Arco, moving north at 30 mph.

Wind gusts up to 50 mph will be possible with this storm. These
storms have produced significant amounts of blowing dust. If driving,
particularly on Highway 33, be prepared for strong crosswinds and
reduced visibility in blowing dust by reducing your driving speeds.

Locations impacted include...
Atomic City, Central Inl, Southeast Inl, East Butte and Kettle Butte.

LAT...LON 4339 11235 4338 11268 4330 11295 4354 11301
      4366 11275 4364 11233
TIME...MOT...LOC 2318Z 171DEG 25KT 4350 11280

AD/RS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:04 PM MDTSpecial Weather StatementPIHCamas41 min
May 6, 2:03 PM MDTSpecial Weather StatementPIHCaribou57 min
May 6, 3:39 PM MDTSpecial Weather StatementPIHLincoln51 min
May 6, 4:02 PM MDTSpecial Weather StatementPIHPower43 min
May 6, 4:08 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power37 min
May 6, 4:37 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Butte38 min
May 6, 4:41 PM MDTSpecial Weather StatementPIHFranklin34 min
May 6, 4:56 PM MDTSpecial Weather StatementPIHCamas49 min
May 6, 5:01 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Butte23 min
May 6, 5:12 PM MDTSpecial Weather StatementPIHBannock48 min
May 6, 5:30 PM MDTSpecial Weather StatementPIHBannock30 min
May 6, 5:38 PM MDTSpecial Weather StatementPIHJefferson52 min
May 6, 5:51 PM MDTSpecial Weather StatementPIHPower24 min

Nearby

Special Weather Statements in Idaho, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.